Indiana, 2013

Flash Flooding in Indiana, July 1, 2013

July 1, 2013 · NWS LMK · 2 events in 1 county or zone

An anomalous amplified pattern for summer featured a nearly stationary deep 500mb closed low over western Kentucky. Cold temperatures aloft combined with seasonally average moisture led to the development of numerous storms during the early morning hours on July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An anomalous amplified pattern for summer featured a nearly stationary deep 500mb closed low over western Kentucky. Cold temperatures aloft combined with seasonally average moisture led to the development of numerous storms during the early morning hours on July 1st. Additional storms developed during the mid to late afternoon hours. Many of these storms, forming right underneath the cold 500mb temperatures and the center of the mid-level circulation, were slow moving and strong. A few brought episodes of flash flooding and marginally severe hail across southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 6:07 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 1, 6:07 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT MON JUL 01 2013

...Updated Aviation Discussion...

.SHORT TERM (Tonight through Tuesday Night)...
Issued at 315 PM EDT Mon Jul 1 2013

Water vapor imagery suggests the upper-level low is centered
somewhere near Evansville. Inverted surface trough extends from the
Florida Panhandle into central and eastern Kentucky. Best coverage
of precip is over western Kentucky, while much of central Kentucky
is currently dry after being worked over by early morning
convection.

Expect additional destabilization the rest of the afternoon, so
pop-up storms will remain possible throughout the area. However, the
best coverage will continue to be south of the Parkways and
especially west of I-65.

Confidence is not too high regarding the specific timing, but expect
there will be waves of storms that lift north across Kentucky over
the next day and a half. As the upper low slowly retrogrades into
the Mississippi Valley, we will see a shift from synoptic forcing to
more diurnally driven storms. Coverage will still be fairly
extensive on Tuesday as we will be under a deep and moist SSW flow.

Will carry the highest chances in our western zones due to proximity
of the upper low, and in our eastern zones under the better
instability and slightly more dynamic SSW flow. In between will be an
alley of relatively lower POPs, but due to limited confidence the
range will be from 30% in the middle to 50-60% in the more favored
areas for precip. Pulse severe threat is greatest from south-central
Kentucky into the Bluegrass, with marginally severe hail and winds
possible with the strongest storms. Given recent heavy rainfall,
even sub-severe winds could be enough to knock down shallow-rooted
trees. Locally heavy rainfall will be a threat anywhere that is
impacted repeatedly. Temps will continue to run a few degrees below
normal for early July.

.LONG TERM (Wednesday through Monday)...
Issued at 301 PM EDT Mon Jul 1 2013

...Unsettled weather pattern shaping up for much of the Ohio Valley
through much of this week...

Wednesday through Friday...

The synoptic deterministic and ensemble model runs continue to be in
good agreement throughout this portion of the forecast period.  Very
amplified and locked upper level flow is expected across the CONUS
as dueling upper level highs reign at the coasts with an upper level
low over the western Ohio Valley and the Midwest.  Today's data is
still suggesting that the upper level low over the Ohio Valley will
slowly retrograde westward with time as the Bermuda high to our east
also shifts west.  With the upper level low influencing our weather,
we're likely to see a diurnal variation of clouds and convection
with the highest concentration in the afternoon/eve and smallest
concentration in the late overnight hours.

By Thursday, the upper level low is forecast to get pinched off and
lift northward into the fast westerly flow across the US/Canadian
border region.  As this occurs, the Bermuda high will also continue
to move westward and allow a deep, southwesterly transport of rich
gulf air into the region.  The best chances of rainfall on the 4th
of July look to favor eastern KY...east of I-65.  As the high builds
more west, the moisture axis will shift further west and much of the
area stands to see a good amount of convection Friday and into
Friday night.  Overall, it is not going to be a total washout
through the period.  However, rounds of convection will be moving
through the region and most locations will see rainfall.
Precipitable water values will be above climatological normals
through the period.  That, combined with a slower that normal
mid-level flow will allow these storms to produce locally heavy
rainfall during the period. Basin average rainfall could approach 2
inches during the Wed-Fri timeframe.

Temperatures through the period will be below normal due to the
clouds and precipitation within the region.  Generally went close to
the weighted model and consensus allBlend guidance here which
results in highs in the lower 80s and overnight lows around 70.

Friday Night through Monday...

Bermuda ridge axis is forecast to retrograde to the west with time
through the long term portion of the forecast period.  This will
result in a more warmer and more moist airmass to become common over
the Ohio Valley.  With the increasing heights, it appears that we
should see a general decrease in afternoon/evening convective
coverage.  However, still think scattered thunderstorms will be a
good bet during the afternoon and evening hours, especially in the
western sections of the forecast area.  These storms will have
plenty of moisture to work with and with slow mid-level flow,
locally heavy rainfall will be possible with any storm.  Another
round of 1 to 2 inches will be possible across many basins.  So the
5-7 day precipitation accumulations could be on the order of 2-4
inches with locally higher amounts.  Maximum temperatures look to
warm closer to climatology during this time frame with afternoon
readings topping out lower-middle 80s on Saturday with middle to
upper 80s by Sunday and into Monday.  Overnight lows still look to
be around 70 each night.

&&

.AVIATION (00Z TAF Update)...
Issued at 705 PM EDT Mon Jul 1 2013

Convection has been fairly widespread over central Kentucky this
afternoon, but of the terminals only BWG was affected, and briefly
at that. This activity is diminishing as the environment has been
mostly worked over, but will still likely initialize SDF and LEX
with at least VCTS. Could still see T-storms directly affect LEX in
the first hour or two, but that will be a press time decision.
Otherwise prevailing VFR conditions this evening.

After midnight fog becomes a concern, especially in BWG where close
to 3 inches of rain fell earlier today. Model guidance is hitting
fog fairly hard, so will go with a few hours of IFR conditions in
fog and low stratus around daybreak. Even as visibilities improve,
fuel-alternate MVFR ceilings will hang around until nearly midday.

SDF will also be close enough to the upper low that MVFR stratus
will be a concern during the morning hours. However, without as much
low-level moisture as BWG, believe that will stay above
fuel-alternate thresholds. All sites improve to VFR by midday, with
winds picking up out of the south to 7-9 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RAS
Long Term........MJ
Aviation.........RAS
Hazardous weather outlook, Jul 1, 2:42 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT MON JUL 1 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
342 PM EDT MON JUL 1 2013 /242 PM CDT MON JUL 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. THESE
STORMS WILL BE SLOW MOVING WHICH WILL CAUSE LOCALIZED HEAVY
RAINFALL. QUARTER SIZE HAIL AND GUSTY WINDS EXCEEDING 50 MPH WILL
ALSO BE POSSIBLE...WHICH COULD KNOCK DOWN SHALLOW ROOTED TREES
WHERE THE GROUND REMAINS SATURATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL TROUGH WILL REMAIN NEAR THE REGION THROUGH
WEDNESDAY NIGHT KEEPING UNSETTLED CONDITIONS IN THE AREA.
THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. SOME ISOLATED
STORMS ON TUESDAY AND WEDNESDAY COULD CONTAIN LOCALLY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING.

BY THURSDAY...THE UPPER TROUGH WILL WEAKEN AND MOVE WESTWARD
WHILE A HIGH OFF VIRGINIA BECOMES OUR WEATHER MAKER. AFTERNOON
AND EVENING THUNDERSTORMS WILL BE POSSIBLE FROM THE 4TH OF JULY
THROUGH THE WEEKEND. THESE STORMS WILL CONTAIN VERY HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE
POSSIBLE...ESPECIALLY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HAIL...OR STORM-
RELATED DAMAGE TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/MJ

In the hours before

Special weather statement, Jul 1, 5:02 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EDT MON JUL 1 2013

KYZ046-047-054-055-066-067-012230-
BOYLE KY-CASEY KY-LINCOLN KY-MARION KY-MERCER KY-WASHINGTON KY-
602 PM EDT MON JUL 1 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN...HALF INCH HAIL...AND 40 MPH
WINDS WILL MOVE ACROSS BOYLE COUNTY...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF LEBANON...AND MOVING NORTHEAST
AT 35 MPH.

HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARRODSBURG...
  DANVILLE...
  MITCHELLSBURG AND PARKSVILLE...
  PERRYVILLE AND ALUM SPRINGS...
  NEEDMORE AND DAVIS HILL...
  CALDWELL MANOR AND RIVERVIEW ESTATES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3739 8497 3759 8521 3786 8497 3765 8469
      3764 8468 3764 8467 3762 8465 3761 8465
      3761 8464 3759 8461
TIME...MOT...LOC 2202Z 222DEG 28KT 3755 8498

JSD
Special weather statement, Jul 1, 5:11 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT MON JUL 1 2013

INZ077-012240-
WASHINGTON IN-
611 PM EDT MON JUL 1 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN...PENNY SIZE HAIL...AND 40 MPH
WINDS MOVING NORTHWEST JUST WEST OF DAISY HILL...LOCATED IN
SOUTHEASTERN WASHINGTON COUNTY...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SALEM...AND MOVING WEST AT
10 MPH.

HEAVY RAIN REDUCING VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW PEKIN...
  FARABEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3854 8588 3850 8592 3850 8595 3849 8596
      3849 8599 3847 8600 3850 8608 3859 8601
TIME...MOT...LOC 2210Z 112DEG 8KT 3849 8597

JSD
Local storm report, Jul 1, 5:24 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 S MANNSVILLE          37.29N  85.20W
07/01/2013                   TAYLOR             KY   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG SPECK RIDGE ROAD

&&

EVENT NUMBER LMK1300328

RL
Special weather statement, Jul 1, 5:46 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT MON JUL 1 2013

KYZ041-047-048-055>057-067-012330-
BOYLE KY-FAYETTE KY-GARRARD KY-JESSAMINE KY-LINCOLN KY-MADISON
KY-MERCER KY-
646 PM EDT MON JUL 1 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 50 MPH WINDS WILL MOVE NORTHEAST ACROSS
GARRARD AND INTO NORTHERN MADISON AND JESSAMINE COUNTIES...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRODSBURG TO
LANCASTER...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  VETERANS PARK...
  STANFORD...
  RICHMOND...
  NICHOLASVILLE...
  LANCASTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3771 8422 3746 8464 3778 8488 3785 8476
      3786 8473 3786 8471 3788 8470 3800 8451
TIME...MOT...LOC 2245Z 239DEG 21KT 3778 8475 3759 8456

JSD
Local storm report, Jul 1, 6:17 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     BRYANTSVILLE            37.72N  84.65W
07/01/2013                   GARRARD            KY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN AND AROUND BRYANTSVILLE

&&

EVENT NUMBER LMK1300329

RL
Special weather statement, Jul 1, 6:34 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT MON JUL 1 2013

KYZ036-040-041-048-020035-
FAYETTE KY-JESSAMINE KY-SCOTT KY-WOODFORD KY-
734 PM EDT MON JUL 1 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS WILL MOVE NORTHEAST INTO LEXINGTON...

AT 732 PM EDT...THIS STORM WAS LOCATED NEAR NICHOLASVILLE...AND
MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH.

* WILL ALSO IMPACT...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF TORRENTIAL RAINFALL OF UP TO ONE INCH WILL OCCUR.  EXPECT
PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND
TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3785 8447 3785 8448 3783 8448 3778 8450
      3778 8452 3784 8469 3786 8469 3787 8476
      3818 8455 3822 8442 3816 8437 3812 8438
      3809 8435
TIME...MOT...LOC 2333Z 211DEG 15KT 3790 8461

JSD

The radar

The Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 1, 6:36 PM EST
Where
Jefferson County, 2 mi S of Chelsea
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.621, -85.525

Heavy rain estimated by radar at over 4 inches in 2 hours brought flash flooding to the intersection of Indiana State Highway 62 and New Buffalo Road.

Flash Flood, Jefferson

When
July 1, 11:30 PM EST
Where
Jefferson County, 0.37 mi SW of Bryantsburg to 0.22 mi WSW of Bryantsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.876, -85.375

Heavy slow-moving thunderstorms developed north of Madison, Indiana during the late evening. These storms were separate from those that earlier brought flooding to locations southwest of Madison. An estimated 2 to 3 inches fell during a 3 hour window during the mid to late evening hours. Law enforcement reported a car stalled on flooded State Highway 421 just south of the Jefferson-Ripley County Line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450329, 450676.